Alert archive / Texas / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Mar 27, 2018, 7:56 PM CDT for 16 counties in Texas. It took effect at Mar 27, 2018, 10:00 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2018, 7:56 PM CDT (00:56 UTC)
- In effect from
- Mar 27, 2018, 10:00 PM CDT
- Expired
- Mar 28, 2018, 7:00 PM CDT
- In force
- 21 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Lavaca County, TX, Lee County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 34 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2154 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted.
055 WGUS64 KEWX 280056 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 756 PM CDT Tue Mar 27 2018 ...Multiple rounds of heavy rain could lead to localized flash flooding through Wednesday evening... TXZ172-173-189>194-205>209-221-223-225-280900- /O.NEW.KEWX.FF.A.0001.180328T0300Z-180329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Burnet-Williamson-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Bexar- Comal-Guadalupe-Caldwell-Fayette-Wilson-Gonzales-Lavaca- Including the cities of Burnet, Georgetown, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Floresville, Gonzales, and Halletsville 756 PM CDT Tue Mar 27 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal, Fayette, Gonzales, Guadalupe, Hays, Kendall, Lavaca, Lee, Travis, Williamson, and Wilson. * Through Wednesday evening * Showers and thunderstorms producing heavy rainfall which could lead to flash flooding. * Rainfall amounts: 1 to 3 inches with localized 5+ inches possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
571 WGUS64 KEWX 280834 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 334 AM CDT Wed Mar 28 2018 ...Multiple rounds of heavy rain could lead to localized flash flooding through this evening... TXZ172-173-189>194-205>209-221-223-225-290000- /O.CON.KEWX.FF.A.0001.000000T0000Z-180329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Burnet-Williamson-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Bexar- Comal-Guadalupe-Caldwell-Fayette-Wilson-Gonzales-Lavaca- Including the cities of Burnet, Georgetown, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Floresville, Gonzales, and Halletsville 334 AM CDT Wed Mar 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal, Fayette, Gonzales, Guadalupe, Hays, Kendall, Lavaca, Lee, Travis, Williamson, and Wilson. * Through this evening * Showers and thunderstorms producing heavy rainfall which could lead to flash flooding. * Rainfall amounts: So far 1 to 3 inches with localized 4 inches has occurred. New additional rainfall amounts of 1 to 3 inches will be possible through early this evening for a grand total of 3-5 inches with locally higher amounts of 6 to 7 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
898 WGUS64 KEWX 282000 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 300 PM CDT Wed Mar 28 2018 ...Additional rainfall expected for portions of the Texas Coastal Plains yielding a continued flooding risk through this evening... TXZ172-173-189>192-205-206-282100- /O.CAN.KEWX.FF.A.0001.000000T0000Z-180329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Burnet-Williamson-Kendall-Blanco-Hays-Travis-Bexar-Comal- Including the cities of Burnet, Georgetown, Boerne, Blanco, San Marcos, Austin, San Antonio, and New Braunfels 300 PM CDT Wed Mar 28 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas has been cancelled. Showers and thunderstorms have moved off to the east and southeast as the cold front continues to move off toward the Texas Gulf Coast. Significant additional rainfall accumulations are not expected. $$ TXZ193-194-207>209-221-223-225-290000- /O.CON.KEWX.FF.A.0001.000000T0000Z-180329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bastrop-Lee-Guadalupe-Caldwell-Fayette-Wilson-Gonzales-Lavaca- Including the cities of Bastrop, Giddings, Seguin, Lockhart, La Grange, Floresville, Gonzales, and Halletsville 300 PM CDT Wed Mar 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bastrop, Caldwell, Fayette, Gonzales, Guadalupe, Lavaca, Lee, and Wilson. * Until 7 PM CDT this evening * Showers and thunderstorms producing heavy rainfall which could lead to flash flooding. * Rainfall amounts: So far 1 to 3 inches with localized 4 inches has occurred across the watch area. New additional rainfall amounts of 1 to 2 inches will be possible through this evening for a grand total of 3-5 inches with locally higher amounts of 6 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Mar 27, 7:16 PM CDT, 40 minutes earlier.
Area forecast discussion, Mar 27, 7:16 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 716 PM CDT Tue Mar 27 2018 .AVIATION... Tumultuous flying and airport operation forecast expected through the overnight hours and into Wednesday as multiple rounds of showers and thunderstorms look to impact all sites. KAUS/KSAT/KSSF will have greater impacts as KDRT will miss the possible second round early Wednesday morning. Light -SHRA is ongoing near KAUS/KSAT/KSSF as of 00Z. TSRA is expected to then develop over Mexico and spread northeast from 05Z-12Z into the TAF sites. KDRT will be near or under TSRA near 02Z-07Z. TSRA could be strong to severe at times along with very heavy rainfall. Visibilities will be reduced to 2-4SM and likely lower if strong storms are right over the airport. Turbulence and around the stronger storms is to be expected. General low-end MVFR and high-end IFR will occur but brief LIFR conditions will be possible. SHRA/TSRA should exit east of the TAF sites by 21Z Wednesday afternoon as another round of storms develops in the Coastal Plains and points heat towards KHOU/IAH and KVCT. VFR will return Wednesday afternoon. && .PREV DISCUSSION... /ISSUED 256 PM CDT Tue Mar 27 2018/ SHORT TERM (Tonight through Wednesday Night)... Key Messages: - Widespread showers and storms develop late tonight through Wednesday morning. - 1-2 inches of rainfall appears likely along the I-35 corridor counties as well as points east that are north of I-10. Localized pockets up to 4 inches are possible. - Despite the likelihood of localized heavy rainfall, widespread flash flooding is currently not expected given the recent dry conditions. However isolated pockets of flooding can't be ruled out, especially in areas prone to more rapid runoff such as urban areas. - Some storms tonight and Wednesday could become severe, containing large hail and damaging straight-line winds. - Conditional risk of strong to severe storms near and east of I-35 Wednesday afternoon and evening. Early convective outflow boundaries and cool pool to the north have pushed the weak surface boundary southeast to just south of a Llano Fredericksburg to Del Rio line. The boundary per HRRR will slow southward movement through the afternoon and early evening. Aircraft soundings at SAT and AUS continue to indicate cap between 800-700mb, although weakening since late this morning. Isolated streamer showers will continue beneath the weakening cap through the afternoon. Can't rule out an isolated storm or two through early evening near the aforementioned surface boundary and across Central Texas. Bigger concerns to the forecast come tonight into Wednesday morning. Convection is forecast to rapidly develop upstream across the higher terrain in northern Coahuila by early evening in response to height falls ahead of a strong ejecting shortwave impulse. The showers and storms should expand in coverage as they cross into the southwest CWA between 02Z-04Z near what's left of the aforementioned boundary. Deep layer shear vectors parallel to the boundary should allow the convection to organize into clusters on the cool side of the boundary, which in turn will help push the boundary southeast. Models indicate increased divergence aloft as 110 kt 300mb jet streak noses into the region, and deep omega values spreading northeast through the area, and the convection could expand significantly in coverage overnight to the northeast, becoming widespread through portions of the eastern Hill Country, I-35 corridor, and portions of the Winter Garden and Brush Country regions. Upwards of 1500-2000 J/Kg of MUCAPE could still be present in portions of the warm sector coinciding with bulk shear values of 60-70 kts. This will support a risk of severe storms with large hail and damaging straight-line winds tonight. We have included this mention in the grids and zones. PWATs are progged to climb to around 1.4-1.7 inches tonight, near record values for this time of year. Could be some pockets of training given the evolution of storms expected above. 1-2 inches of rainfall average appear likely along the I-35 corridor counties and east of I-35 and north of I-10. Localized pockets up to 4 inches are possible through this region, and indicated by GFS, Canadian, and Texas Tech 4 km WRF. We have added locally heavy rainfall into the forecast grids and zones. Given the recent drought conditions and difficulty pinpointing exactly where the heavier pockets fall, we will hold off on a Flash Flood Watch at this time. Nevertheless, some localized areas of flooding could occur, especially in urban areas. The thunderstorm evolution during the day on Wednesday and into Wednesday evening afternoon remains difficult to pin down. It will be highly dependent on how progressive and widespread showers and storms are in the morning that potentially stabilize the atmosphere. The Texas Tech WRF, which is the most robust with overnight and early morning convection, does stabilize things across the region mid morning through early afternoon. An uptick in convective development is noted near and east of I-35 late Wednesday afternoon by most global models, than NAM12, and Texas Tech WRF as conditions de-stabilize ahead of the cold front and main forcing in the base of the trough swings through. Should storms re-develop late Wednesday afternoon, can't rule out some of these storms being strong to severe, producing hail and damaging straight-line winds, given the steep mid level lapse rates and strong bulk shear values. Precipitation should end west to east overnight into Thursday morning. LONG TERM (Thursday through Tuesday)... Drier air will shift into the region Thursday and Friday. A return flow will setup Saturday and strengthen through the weekend, becoming breezy at times and producing warmer temperatures and an eventual return of clouds by Sunday. The ECMWF continues to indicate a frontal passage Monday and disturbance aloft producing a chance for precipitation. The GFS is farther north with the front but does show a disturbance in the southwest flow aloft generating precipitation over the region Monday, while the Canadian stalls the front over the area. Confidence in the temperature and PoP forecast is currently low at this time for Monday and will continue with 20 PoPs. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 74 57 81 53 / 100 90 40 - 0 Austin Bergstrom Intl Airport 65 76 56 81 51 / 100 90 40 - 0 New Braunfels Muni Airport 66 78 57 82 52 / 100 90 40 - 0 Burnet Muni Airport 61 71 51 77 48 / 90 70 20 0 0 Del Rio Intl Airport 63 84 53 86 54 / 70 20 - 0 0 Georgetown Muni Airport 61 72 53 79 50 / 100 90 40 0 0 Hondo Muni Airport 67 80 54 86 52 / 100 60 30 0 0 San Marcos Muni Airport 65 77 56 82 52 / 100 90 40 - 0 La Grange - Fayette Regional 69 78 59 81 54 / 90 90 70 10 0 San Antonio Intl Airport 68 78 59 83 53 / 100 90 40 0 0 Stinson Muni Airport 68 79 59 84 54 / 100 90 40 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Allen Synoptic/Grids...TB3 Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 27, 3:19 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 319 PM CDT Tue Mar 27 2018 TXZ171>173-183>194-202>209-217>225-228-282030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 319 PM CDT Tue Mar 27 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Numerous showers and storms are expected tonight into early Wednesday morning. Some storms could become severe, producing large hail up to golfball sized and damaging straight-line winds up to 60 mph. In addition, locally heavy rain is possible overnight and Wednesday morning across through the I-35 corridor counties and east which may produce isolated pockets of flooding, especially in urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and storms will be ongoing early Wednesday morning near and east of I-35. Some storms early Wednesday morning could be strong to severe, producing large hail and damaging straight-line winds. A final round of storms is possible near and east of I-35 late Wednesday afternoon through Wednesday evening. Some storms could again be strong to severe, with hail and damaging straight-line winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit rainfall, hail, and wind reports.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 10:13 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| Mar 27, 10:30 PM CDT | Special Weather Statement | EWX | Medina | 45 min |
| Mar 27, 11:15 PM CDT | Special Weather Statement | EWX | Medina | 30 min |
| Mar 27, 11:17 PM CDT | Special Weather Statement | EWX | Medina | 43 min |
| Mar 27, 11:46 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick | 59 min |
| Mar 27, 11:52 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 53 min |
| Mar 27, 11:55 PM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 3 hr |
| Mar 27, 11:56 PM CDT | Special Weather Statement | EWX | Bandera | 64 min |
| Mar 28, 12:08 AM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| Mar 28, 12:21 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina | 39 min |
| Mar 28, 12:34 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 41 min |
| Mar 28, 12:44 AM CDT | Special Weather Statement | EWX | Gillespie | 46 min |
| Mar 28, 1:05 AM CDT | Special Weather Statement | EWX | Llano | 40 min |
| Mar 28, 1:26 AM CDT | Special Weather Statement | EWX | Maverick | 49 min |
| Mar 28, 1:36 AM CDT | Areal Flood Advisory | EWX | Bexar, Medina | 3 hr |
| Mar 28, 2:02 AM CDT | Special Weather Statement | EWX | Comal | 28 min |
| Mar 28, 2:25 AM CDT | Areal Flood Advisory | EWX | Blanco, Comal, Hays, Kendall | 3 hr |
| Mar 28, 2:38 AM CDT | Special Weather Statement | EWX | Dimmit | 37 min |
| Mar 28, 2:40 AM CDT | Flash Flood Warning | EWX | Bexar, Medina | 6 hr |
| Mar 28, 3:12 AM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 3 hr |
| Mar 28, 3:56 AM CDT | Flash Flood Warning | EWX | Comal, Hays, Travis, Williamson | 6 hr |
| Mar 28, 4:12 AM CDT | Areal Flood Advisory | EWX | Bexar, Guadalupe, Wilson | 3 hr |
| Mar 28, 4:51 AM CDT | Tornado Warning | EWX | Caldwell | 24 min |
| Mar 28, 7:34 AM CDT | River Flood Warning | EWX | Travis | 15 hr |
| Mar 28, 7:57 AM CDT | Special Weather Statement | EWX | Uvalde | 48 min |
| Mar 28, 8:09 AM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde, Zavala | 51 min |
| Mar 28, 8:33 AM CDT | Severe Thunderstorm Warning | EWX | Medina | 42 min |
| Mar 28, 8:48 AM CDT | Flash Flood Warning | EWX | Medina | 3 hr |
| Mar 28, 9:16 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina | 59 min |
| Mar 28, 9:55 AM CDT | Flash Flood Warning | EWX | Bexar, Comal, Guadalupe | 5 hr |
| Mar 28, 10:16 AM CDT | Special Weather Statement | EWX | Bexar | 44 min |
| Mar 28, 10:39 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Comal, Guadalupe, Hays, Travis and 1 more | 3 hr |
| Mar 28, 10:57 AM CDT | Special Weather Statement | EWX | Guadalupe | 48 min |
| Mar 28, 10:59 AM CDT | River Flood Warning | EWX | Bexar | 7 hr |
| Mar 28, 11:40 AM CDT | Special Weather Statement | EWX | Caldwell | 50 min |
| Mar 28, 2:17 PM CDT | River Flood Warning | EWX | Bexar, Wilson | 34 hr |
| Mar 28, 2:42 PM CDT | River Flood Warning | EWX | Bexar | 18 hr |
Nearby
Flash Flood Watches in Texas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.